"People who fought in the Gulf War are genuinely ill, and we don't have a magic bullet. We believe that stress is a likely contributing factor, but we need to know more in order to fully understand the veterans' illnesses."
In a frank interview back at her office in the School of Public Health at UC Berkeley, Joyce Lashof, former dean and professor emeritus, said her past two years as head of the Presidential Advisory Committee on Gulf War Veterans' Illnesses were both fascinating and frustrating.
In a period of 28 months, the committee held more than 20 public hearings to examine the federal government's total response to illnesses reported by Gulf War veterans. Members also examined thousands of articles and consulted with experts on the biological effects of pesticides, chemical war agents, vaccines, infectious diseases, oil smoke and petroleum fuels, among other risk factors.
They failed to find evidence that releases of chemical agents during the war were responsible for veterans' symptoms.
In spite of that, the public airways, particularly the internet, have been swamped by fears of conspiracy and some degree of medical hocus-pocus.
Many veterans are quite sick-with aches and muscle cramps, fatigue, headaches, memory loss and other symptoms-and have been given a variety of medical diagnoses, such as chronic fatigue syndrome, fibromyalgia and musculoskeletal disorders. Others have a collection of undiagnosed symptoms.
In the controversy which continues to boil, several media are taking a long look at the story. "Frontline," the Boston-based PBS program is scheduled to do a special on Jan. 20. A documentary and a book are in the works.
"It is essential to re-establish the credibility of the government," said Lashof, whose committee was instrumental in bringing to public attention the release of toxic chemicals in Khamisiyah when U.S. troops blew up bunkers in Iraq.
Whether troops came into contact with the chemicals, however, remains unknown. Determining "exposure" is one of the great unknowns in the Gulf War equation, and in the climate of uncertainty and public distrust, Lashof's committee decided in October to ask for a special research council.
"Now that we know there was a release of chemical agents, it is incumbent that we expand our research on low-level effects, particularly synergistic effects of different kinds of chemicals," she said.
The National Academy of Sciences was asked to set up the permanent council to track research, determine whether veterans have excess diagnosed illness and whether the illness can be plausibly related to a biological explanation.
"If it can, we should assume that troops were exposed. We should give them the benefit of the doubt," said Lashof.
All well and good. But the rub lies in the current lack of information connecting Gulf War symptoms with any chemical releases during the war.
Despite the fact that alarms were going off all the time detecting low levels of oil fumes and chemical releases or both, "we were unable to determine whether the troops were impacted in any way," said Lashof.
There is no evidence that those releases made any soldiers sick at the time.
In fact, said Lashof, in hundreds of hours of testimony, the committee learned of only one soldier who showed any acute symptoms from chemical releases during the war. That individual was a soldier who developed blisters on his hand from mustard gas.
In the absence of acute reactions to nerve agents, all available research says there should be no long term health effects, said Lashof.
"The research is reasonably good, but not conclusive," she said. "Obviously we need to do more work, but if you are not acutely ill at the time, then you are unlikely to have any later effects."
Such answers, however, have not satisfied the public or the veterans' hunger for answers, particularly once it became known that the Pentagon had dissembled in admitting the existence of chemical releases.
"Suddenly, people said 'Aha. This is the answer. We knew it all along.'
"But we did not know it all along," said Lashof. "And it is not the answer."